Michigan, 2019

Hail in Michigan, May 31, 2019

May 31, 2019 · NWS APX · 4 events in 2 counties and zones

Thunderstorms developed late in the day on the 31st, ahead of an incoming low pressure system, and with relatively cold temperatures aloft. Some of these storms produced hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

Thunderstorms developed late in the day on the 31st, ahead of an incoming low pressure system, and with relatively cold temperatures aloft. Some of these storms produced hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at May 31, 2:55 PM EST, 3 hours 50 minutes earlier.

Area forecast discussion, May 31, 2:55 PM EST, 3 hours 50 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
355 PM EDT Fri May 31 2019

.NEAR TERM...(Through Tonight)
Issued at 337 PM EDT Fri May 31 2019

...Thunderstorm threat through the evening...

High Impact Weather Potential: Thunderstorms remain possible
through the evening.

Pattern Synopsis/Forecast: Persistent troughing resided across
central-eastern Canada with strong NW flow aloft/upper jet core
across Ontario into the northern lakes region. Afternoon surface
analysis reveals low pressure has advanced to the Wisconsin/western
Upper Michigan border with some semblance of a boundary snaking
eastward across northern Lower Michigan. Along and south of the
low/front, plume of moisture/higher theta-e air continues to pool
with MLCAPE values in excess of 500 J/KG in Wisconsin...diminishing
down to around 250 J/KG eastward into lower Michigan. However,
spotty elevated showers have persisted much of the day owing to
a pronounced pocket of steep lapse rates/elevated instability
sliding into the region. Have noted a a couple of lightning
strikes over northern Lake Michigan and Lake Huron.

Primary Forecast Concerns: Thunderstorm possibilities through this
evening.

Surface low and attendant boundary will slide south/east and
stretch out across northern/central Lower Michigan heading into
the evening. Outside of the ongoing elevated showers that
continue to pop along and north of the front, still waiting to see
just how deeper moist convection evolves heading into the
evening.

Visible satellite imagery shows developing bands of agitated CU
across northern Wisconsin, and surface based thunderstorms are
likely to develop in that area within the next few hours, move
ESE and eventually make a run at the SW part of the CWA early this
evening. Difficult to know how much impact cold Lake Michigan
will have on the convection. Steep mid level lapse rates and a
modest westerly low level jet feeding from behind and over top the
Lake Michigan cold dome will help sustain convection to some
degree.

Meanwhile, some Hi-Res CAM guidance solutions continue to suggest
we may eventually see some thunderstorms develop across parts of
northern Lower Michigan this evening, possibly along the marine
boundary in NE lower Michigan. Will just have to wait and see how
things unfold.

Severe storm potential: As discussed in this mornings AFD, low
level moisture has not increased as dramatically as forecast by
some of the Hi-Res and NAM solutions, with dewpoints only in the
lower to middle 50s south of the boundary...which of course has
kept overall instability in check. That said, with strong mid
level flow sagging down into the region/resulting 0-6 Km bulk
shear values in excess of 40 knots overtop the modestly unstable
low levels, any storms that slide into the region or develop
overhead may have the chance to produce organized updrafts/strong
winds and hail. As per usual, conditional instability across the
forecast area remains the main limiting factor and again we will
just have to wait and see how things evolve.

&&

.SHORT TERM...(Saturday through Monday)
Issued at 337 PM EDT Fri May 31 2019

High Impact Weather Potential....Thunderstorms are possible
Saturday, unlikely if severe. Frost possible on Sunday night/Monday
morning, unlikely widespread.

Pattern Synopsis/Forecast...Warm front preceding the clipper low
sets up along US-10 and showers/thunderstorms will continue into the
region through the afternoon. The dynamics which could give this
system a little more push, are a bit disconnected, with the LFQ well
north of the forecast area, and closer to the main shortwave trough
(500 mb) near James Bay. The clipper and the cold front sweep
through the forecast area, by the evening, with the rain gradually
ending around 06z/Sun. By Sunday morning, the skies clear out as
high pressure builds into the region. This continues into Monday.
With the clear skies, temperatures are expected into the mid 30s, so
that frost is possible Monday morning.

Primary Forecast Concerns...Main concerns are the thunderstorms
Saturday and the Frost concerns. The thunderstorm concerns don't
seem to be too bad. As mentioned before, the jet dynamics seem
disconnected from the thermal support along the front. So elevated
convection, with no major impacts are expected.

The other issue, the frost, is expected to be patchy, with only the
localized frost expected. The issues with this are that there is
some moisture in the soundings, at 850 mb and up. So cloud cover
could be an issue, except along M-55, as the dewpoint depressions
are larger. The sfc winds are 5-10 mph, as well. So could see patchy
frost, in protected areas, but probably not areas or widespread
frost.

.LONG TERM...(Monday night through Friday)
Issued at 337 PM EDT Fri May 31 2019

High Impact Weather Potential...Maybe some frost Monday
night/Tuesday. Thunder possible Tuesday/Wednesday.

Extended (Monday night through Friday)...Monday night, the GFS has
the warm advection wing producing rain/Thunder while the ECMWF waits
until the main low, which is in the N Plains, pushes the rain into
forecast area, tuesday night into Wednesday. With the convection
this year, so far the models have not done very well with the
convection this year, so am thinking the ECMWF may be a bit slow and
the GFS too fast. With all of the convection to the south, again the
ECMWF may be onto something, but there is much uncertainty. However,
will have pops in Tuesday into Wednesday. Once that front is past
us, then High pressure builds into the region and remains over the
Upper Great Lake into early Saturday. Temperatures look to be closer
to normal into the weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 355 PM EDT Fri May 31 2019

Low pressure system over northern Wisconsin will slip down into
the region this evening. Showers and a few thunderstorms remain
possible with this system, TVC and MBL have the best odds of
seeing any storms.

Otherwise, VFR weather will persist at the terminal sites tonight
through Saturday.

&&

.MARINE...
Issued at 337 PM EDT Fri May 31 2019

A brief period of gustier sw winds will impact parts of Lake
Michigan into this evening, mainly south of Sleeping Bear point.
Otherwise, winds/waves will remain below headline criteria through
Saturday.

Some gustier NW winds will develop Saturday night into Sunday on
Lake Huron and some small craft advisory headlines may be needed.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.
&&

NEAR TERM...BA
SHORT TERM...JL
LONG TERM...JL
AVIATION...BA
MARINE...BA
Hazardous weather outlook, May 31, 2:40 PM EST, 4 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
340 PM EDT Fri May 31 2019

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ016>018-020>036-
041-042-086>088-095>099-011000-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-Emmet-
Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-Alpena-
Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-Manistee-
Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-Beaver Island-Charlevoix-
340 PM EDT Fri May 31 2019

This hazardous weather outlook is for northern Lower Michigan...
eastern Upper Michigan...and adjacent nearshore waters of Lake
Michigan...Lake Huron and Lake Superior.

.DAY ONE...Tonight.

Thunderstorms are possible through this evening, mainly across
northern lower Michigan. A few stronger storms may produce gusty
winds and hail up to one inch in diameter.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A few thunderstorms are possible Saturday through Saturday evening,
mainly across interior portions of northern lower Michigan. Severe
storms are not expected at this time.

Some frost is possible across the outlook area Sunday night and
again Monday night.

Scattered thunderstorm chances return to portions of northern
Michigan Tuesday afternoon through Tuesday night.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any significant weather and
rainfall amounts to the National Weather Service. Reports may be
made one of three ways:

Online:   weather.gov/gaylord
Facebook: facebook.com/nwsgaylord

Twitter:  twitter.com/nwsgaylord

&&

For more information visit http://weather.gov/gaylord.

The radar

The NCL Michigan radar (KAPX), 127 km away, was scanning. The volume nearest the first event began at 23:44 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Manistee

When
May 31, 6:45 PM EST
Where
Manistee County, 0.69 mi N of Arcadia
Measured
0.75 in hail
Reported by
Public
Coordinates
44.510, -86.230

Hail, Benzie

When
May 31, 6:58 PM EST
Where
Benzie County, Benzonia
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
44.620, -86.100

Hail, Manistee

When
May 31, 7:15 PM EST
Where
Manistee County, Copemish
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
44.480, -85.920

Hail, Benzie

When
May 31, 7:27 PM EST
Where
Benzie County, Nessen City
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
44.520, -85.880

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2019Every state in 2019This day in weather historyWarnings in Michigan, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 831858, 831859, 831860, 831862.